Effects of Herbal Supplements on the Kidney

Wendell Combest; Marian Newton; Austin Combest; June Hannay Kosier

Disclosures

Urol Nurs. 2005;25(5):381-386. 

In This Article

Herbs That May Alter Serum Potassiumor Contain Oxalic Acid

Several medicinal plants have the potential to alter plasma levels of potassium resulting in either hypokalemia or hyperkalemia. Licorice root (Glycyrrhiza glabra), especially when used at high doses and for prolonged periods, has a well-known pseudoaldosterone-like effect on the reabsorption of sodium and potassium (Stewart et al.,1987). Sodium retention is increased, potentially increasing blood pressure with a corresponding decrease in K++ leading to hypokalemia. Hypokalemia may in turn increase the toxicity of drugs such as digoxin by increasing its binding to cardiac membranes. The mechanism of this effect relates to glycyrrhizic acid in licorice root being hydrolyzed to glycyrrhetenic acid which is an inhibitor of renal 11-hydroxysteroid dehydrogenase. This enzyme catalyzes the inactivation of cortisol to cortisone. Cortisol accumulates in the kidney and stimulates the aldosterone receptors in cells of the cortical collecting duct thus increasing Na+ reabsorption (Funder, Pearce, Smith, & Smith, 1988).

Several herbal remedies taken as laxatives contain active compounds called anthraquinones. The laxative herbs senna (Senna alexandria), cascara sagrada (Rhamnus purshiana), and rhubarb (Rheum officinale) can lead to electrolyte imbalance especially hypokalemia (Westendorf, 1993). Another herbal supplement of possible concern to the renal patient is noni juice. Juice made from the noni fruit (Morinda citrifolia) could contribute to the development of hyperkalemia due to its high content of potassium (56.3 mEq/L) (Mueller, Scott, Sowinski, & Prag, 2000). Dandelion (Taraxacum officinale), stinging nettle (Urtica dioica), horsetail (Equisetum arvense), and alfalfa (Medicago sativa) are also high in potassium (Leung & Foster, 1996). Plants high in oxalic acid such as rhubarb (Rheum officinale) may increase the formation of kidney stones (Leung & Foster, 1996). There has also been a report of acute oxalate nephropathy following ingestion of star fruit (Averrhoa carambola) (Chen, Fang, Chou, Wang, & Chung, 2001).

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....